Skip to main content

Null controllability of degenerate/singular parabolic equations


The purpose of this paper is to provide a full analysis of the null controllability problem for the one dimensional degenerate/singular parabolic equation \( {u_t} - {\left( {a(x){u_x}} \right)_x} - \frac{\lambda }{{{x^\beta }}}u = 0 \), (t, x) ∈ (0, T) × (0, 1), where the diffusion coefficient a(∙) is degenerate at x = 0. Also the boundary conditions are considered to be Dirichlet or Neumann type related to the degeneracy rate of a(∙). Under some conditions on the function a(∙) and parameters β, λ, we prove global Carleman estimates. The proof is based on an improved Hardy-type inequality.

This is a preview of subscription content, access via your institution.


  1. P. Baras and J. A. Goldstein, The heat equation with a singular potential. Trans. Amer. Math. Soc. 284(1) 1084, 121–139.

    MathSciNet  Article  Google Scholar 

  2. J. -M. Buchot and J. -P. Raymond, A linearized model for boundary layer equations, in Optimal Control of Complex Strcture (Oberwolfach, 2000). Internat. Ser. Numer. Math 139 Birkhäuser, Basel (2002), 31–42.

  3. X. Cabré and Y. Martel, Existence versus explosion instantanée pourdes équations de la chaleur linéaires avec potentiel singulier. C. R. Acad. Sci. Paris, 329 (1991), No. 1, 973–978.

    Google Scholar 

  4. F. Alabau- Boussouria, P. Cannarsa, and G. Fragnelli. Carleman estimates for degenerate parabolic operators with applications to null controllability. J. Evol. Equ. 6 (2006) No. 2, 161–204.

    MathSciNet  Article  Google Scholar 

  5. P. Cannarsa, P. Martinez, and J. Vancostenoble, Carleman estimates for a class of degenerate parabolic operators. SIAM J. Control Optim 47 (2008), No. 2, 1–19.

    MathSciNet  MATH  Article  Google Scholar 

  6. _____, Null controllability of degenerate heat equations. Adv. Differential Equations 10 (2005), 153–190.

    MathSciNet  MATH  Google Scholar 

  7. _____, Persistent regional controllability for a class of degenerate parabolic equations. Commun. Pure Appl. Anal. 3 (2004), 607–635.

    MathSciNet  MATH  Article  Google Scholar 

  8. T. Cazenave, A. Haraux, Introduction aux problemes d’ e’volution semilineaires, Mathe’matiques et Applications. Ellipses, Paris (1990).

    Google Scholar 

  9. Sz. Dolecki and D. L. Russsell, A general theory of observation and control. SIAM J. Control Optim. 15 (1997), 185–220.

    Article  Google Scholar 

  10. S. Ervedoza, Control and stabilization properties for a singular heat equation with an inverse-square potential. Comm. Partial Differential equations 33 (2008), 1996–2019.

    MathSciNet  MATH  Article  Google Scholar 

  11. C. Fabre, J. P. Puel, and E. Zuazua, Approximate controllability of the semilinear heat equation. Proc. Royal Soc. Edinburgh 125 A (1995), 31–61.

    MathSciNet  Article  Google Scholar 

  12. H. O. Fattorini and D. L. Russsell, Exact controllability theorems for linear parabolic equations in one space dimension. Arch. Rational Mech. Anal. 4 (1971), 272–292.

    Google Scholar 

  13. _____, Uniform bounds on biorthogonal functions for real exponentials with an applications to the control theory of parabolic equations. Quart. Appl. Math. 32 (1974) 45–69.

    MathSciNet  MATH  Google Scholar 

  14. E. Fernández- Cara and E. Zuazua. Null and approximate controllability for weakly blowing- up semilinear heat equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 17(5) (2000), 583–616.

    MATH  Article  Google Scholar 

  15. P. Martinez and J. Vancostenoble, Carleman estimates for onedimensional degenerate heat equations. J. Evol. Equ. 6 (2006), No. 2, 161–204.

    MathSciNet  Article  Google Scholar 

  16. P. Martinez, J. P. Raymond, and J. Vancostenoble, Regional null controllability for a linearized Crocco-type equation. SIAM J. Control Optim. 42 (2003), 709–728.

    MathSciNet  MATH  Article  Google Scholar 

  17. D. L. Russell, A uniform boundary controllability theory for hyperbolic and parabolic partial differential equations. Stud. Appl. Math. 52 (1973), 189–221.

    MATH  Google Scholar 

  18. T. I. Seidman, Exact boundary control for some evolution equations. SIAM J. Control Optim. 16 (1978), 979–999.

    MathSciNet  MATH  Article  Google Scholar 

  19. J. Vancostenoble, Improved Hardy-Poincare inequalities and sharp Carleman estimates for degenerate/singular parabolic problems. Discrete Contin. Dyn. Syst. Ser.S 4 (2011), 761–790.

    MathSciNet  MATH  Article  Google Scholar 

  20. J. Vancostenoble and E. Zuazua, Null controllability for the heat equation with singular inverse-square potentials. Journal of Functional Analysis 254(7) (2008), 1864–1902.

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. Fotouhi.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Fotouhi, M., Salimi, L. Null controllability of degenerate/singular parabolic equations. J Dyn Control Syst 18, 573–602 (2012).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Key words and phrases

  • Degenerate parabolic equations
  • singular potential
  • null controllability
  • Carleman estimates
  • improved Hardy inequality

2000 Mathematics Subject Classification

  • 35K65
  • 93B05
  • 93B07